What is inhalant abuse?
Inhalant abuse is “the intentional breathing of gas or vapors with the purpose of reaching a high.” Unfortunately, inhalants are everywhere: in your home, your car, and even your child’s school. They are easily available products that can cause extreme medical problems, and even death, if misused.
Who is at risk for inhalant abuse?
According to the Substance Abuse and Mental Health Services Administration’s April 2006 Newsletter, from 2002 to 2004, there were over 1.8 million new inhalants users, aged 12 to 17, in the United States. Surprisingly, the majority of the new users were Caucasian, from homes above the line of poverty, a different finding from many other reports that have found users to mainly be minorities from poverty-stricken rural neighborhoods.2 SAMHSA reports that the most popular inhalants used during the three years examined were glue, shoe polish, toluene, gasoline, nitrous oxide, spray paints, cleaners and other aerosol sprays, as well as paint thinner and locker room deodorizers.2 However, there are over 1,000 products that can be used as inhalants.
Signs of Inhalant Abuse
Unless you are trained in what to look for, it is often difficult to realize that your child is using inhalants; however, one in five children have by the time they reach the seventh grade.1 Signs that parents can look for include paint stains on the fingers and mouth, excessive vomiting, watery eyes, runny nose, spots or sores around the mouth, dazed appearance, and excitability or irritability.1 The products are easy to conceal and oftentimes lying around the house unknowingly. Therefore, it is difficult to spot it’s use. Laws prohibiting sales to minors are also difficult to enforce, and even if an adult purchases it, it is not difficult for a child to grab hold of it somehow.1
Adverse Effects of Inhalant Abuse
Inhalants are known to kill brain cells by dissolving the protective myelin sheath around the neurons, and this leads to memory loss, personality changes, hallucinations, and even learning disabilities.1 They can also cause tremors and shaking, as well as loss of balance and coordination.1 Inhalants are so dangerous that they can lead to Sudden Sniffing Death Syndrome, where the first, the tenth, or the one-hundredth time a person uses inhalants, they could die.1 The only way to prevent it is for a person to stay away from inhalants completely.1
Treatment facilities are available to help people who abuse inhalants. Due to the high rate of relapse associated with inhalant use, the detoxification stage often lasts between thirty to forty days.1 Withdrawal symptoms can include hallucinations, nausea, excessive sweating, tremors, muscle cramps, headaches, and chills.1 Physicians can help to find a treatment center for the person abusing inhalants.
 National Inhalant Prevention Coalition. (2012). About Inhalants. National Inhalant Prevention Coalition. Retrieved 13 December 2012 from http://www.inhalants.org/about.htm
 SAMHSA. (2006). 1.8 Million Youth Initiate Inhalant Abuse. SAMHSA News. Retrieved 13 December 2012 from http://www.samhsa.gov/SAMHSA_News/VolumeXIV_2/article14.htm. inhalant.